Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Korean J Anesthesiol. 2009 Jun;56(6):681-686. Korean. In Vitro.
Choi SH , Kim MK , Koo BN , Min KT .
Department of Anesthesiology and Pain Medicine, Yonsei University Health System, Seoul, Korea. ktmin501@yuhs.ac
Research Institute of Anesthesia and Pain, Yonsei University, Seoul, Korea.
Department of Anesthesiology and Pain Medicine, Kyung Hee University College of Medicine, Seoul, Korea.
Abstract

BACKGROUND: Postoperative nausea and vomiting (PONV) is the most frequent and discomforting side effect following general anesthesia. Most volatile anesthetics have a potent effect on serotonin (5-hydroxydtryptamine, 5-HT) type 3 receptor mediating PONV, and their antagonists have been currently used effectively to prevent and/or reduce the incidence and severity of PONV. The authors reported previously that ginsenosides have inhibitory effect on 5-HT3A receptor. In this study we intended to elucidate the inhibitory effect of ginsenosides on the potentiated 5-HT3A receptor by desflurane. METHODS: After in vitro transcription of the recombinant mouse 5-HT3A receptor in the Xenopus laevis oocyte, we examined the effects of ginsenosides (g-Rb1, g-Rg1, g-Rd, g-Rg2) as well as ginsenoside metabolite, compound K on the modulation of desflurane by measuring currents flowing through 5-HT3A receptor using two-electrode voltage clamp technique. RESULTS: Although normalized inhibitory responses of ginsenosides were same regardless of desflurane, some ginsenosides such as g-Rd, g-Rg2, and g-Rg1 showed potential inhibition to the enhanced 5-HT induced current of 5-HT3A receptor by desflurane. CONCLUSIONS: Although ginsenosides have substantial inhibitory effect on 5-HT3A receptor, the effects of ginsenoside on potentiation by desflurane of 5-HT induced current via recombinant 5HT3A receptor may depend on the types of ginsenoside, which suggesting that ginsenoside might have an antagonistic action to nausea and vomiting associated with volatile anesthetics.

Copyright © 2019. Korean Association of Medical Journal Editors.